Minnesota, 2021

Extreme Cold in Minnesota, February 12, 2021

February 12, 2021 · NWS DLH · 2 events in 2 counties and zones

Arctic air was still in place over the region the night of the 11th, but a combination of clouds and lighter winds tempered the overall drop in temperatures. The northwestern part of Cass County was able to clear out and see temperatures drop to around -30F.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Arctic air was still in place over the region the night of the 11th, but a combination of clouds and lighter winds tempered the overall drop in temperatures. The northwestern part of Cass County was able to clear out and see temperatures drop to around -30F. Coupled with light winds, a few hours of wind chills below -40F were observed in the hours around sunrise on the 12th. This was the sixth night of an extended arctic outbreak across the region that lasted over a week. The airmass moderated slightly the previous night of the 10th with readings only falling into the 20s Fahrenheit below zero. Light winds resulted in wind chills only in the 30s below zero, falling short of criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 12, 3:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 12, 3:14 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
314 AM CST Fri Feb 12 2021

.DISCUSSION...(Today through Thursday)
Issued at 313 AM CST Fri Feb 12 2021

Summary: The cold continues though temperatures improve some after
Monday. A departing system will give light snow to NW WI this
morning.

A departing wave will cause snow to come to an end as it moves
east. Meanwhile the pattern does not change as an upper low
slowly pinwheels atop of an arctic air mass. The back edge of
of a cloud mass is moving across NW MN this morning and is
causing Wind Chills to -50F - believe this will allow the
northwestern counties in our CWA to have rapidly decreasing
temperatures with some puffs of wind this morning. With these cold
temperatures, just small amounts of wind can cause sudden drops in
wind chills, so opted to upgrade to a Wind Chill Warning there
until 9am. Wind Chill Advisories will be needed afterwards.

Models still continue to show the meso-low feature situated over
Lake Superior. Currently this doesn't look to impact our forecast
area, but may be fun to watch on satellite throughout the course
of the day.

As eluded to last night, there will be a transition to a warmer
air mass, but still colder than normal throughout much of the
week. Surface high pressure should keep the area mostly dry. A
clipper system arrives for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1136 PM CST Thu Feb 11 2021

Mainly VFR ceilings across the area with MVFR visibilities
due to light snow that has developed across much of the region. This
snow is expected to continue for the next several hours at all
terminals before moving to the east. A few brief dips to IFR will be
possible in any heavier bursts of snow. MVFR ceilings are expected
at the remainder of the terminals for a period tonight before
returning to VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  -6 -24  -5 -24 /   0  10  10   0
INL  -9 -29  -8 -30 /   0   0  10   0
BRD  -6 -21  -5 -24 /   0   0   0   0
HYR  -3 -25  -2 -25 /   0  10  20   0
ASX  -2 -17  -1 -18 /  30  10  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 11 AM CST Sunday for WIZ001>004-
     006>009.

MN...Wind Chill Advisory until 11 AM CST Sunday for MNZ012-020-021-
     025-026-033>038.

     Wind Chill Warning until 9 AM CST this morning for MNZ010-011-
     018-019.

LS...None.
&&

DISCUSSION...Wolfe
AVIATION...Levens/Wolfe
Hazardous weather outlook, Feb 12, 3:40 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
340 AM CST Fri Feb 12 2021

MNZ012-020-021-025-026-033>038-WIZ001>004-006>009-130945-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
340 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Dangerous wind chills in the 30s and 40s below zero are expected
tonight across the Northland. A Wind Chill Advisory remains in
effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous wind chills are expected each night and morning through
the weekend. Wind Chill Advisories remain in effect for northern
Minnesota and northwestern Wisconsin.

Lake-effect snow will periodically affect northern Bayfield
County and possibly affect portions of Ashland and Iron counties
later this week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

MNZ010-011-018-019-130945-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
340 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Dangerous wind chills as low as 55 below zero into this morning.
A Wind Chill warning is in effect until 9AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous wind chills will continue through the weekend with
additional advisories and warnings being needed for the overnight
and morning hours.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northern Cass

When
February 12, 5:00 AM CST to 9:00 AM CST
Where
Northern Cass forecast zone
Reported by
Mesonet
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
February 12, 8:00 AM CST to 9:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Mesonet
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944953, 945677.